New York, 2013

Flood in New York, April 13 to 14, 2013

April 13 to 14, 2013 · NWS BUF · 1 event in 1 county or zone

A warm frontal boundary lifted north and stalled across the lower Great Lakes which lead to a period of significant rainfall across the region between the 9th and 12th. The rainfall pushed many area streams and creeks in western New York above action stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm frontal boundary lifted north and stalled across the lower Great Lakes which lead to a period of significant rainfall across the region between the 9th and 12th. The rainfall pushed many area streams and creeks in western New York above action stage. Black Creek at Churchville exceeded flood stage (6 feet) for around 21 hours, cresting at 6.37 feet. This resulted some backyard and basement flooding in Churchville and Chili.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 13, 2:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 13, 2:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
346 AM EDT SAT APR 13 2013

.SYNOPSIS...
MOIST AIR LINGERING BEHIND A DEPARTING AREA OF LOW PRESSURE WILL
RESULT IN CLOUDY SKIES TODAY ALONG WITH SCATTERED RAIN AND EVEN SOME
OVERNIGHT SNOW SHOWERS. A FEW SHOWERS MAY LINGER INTO SUNDAY MORNING
BEFORE HIGH PRESSURE BRINGS DRIER CONDITIONS DURING THE AFTERNOON.
SOUTHERLY WINDS WILL BRING NOTICEABLY WARMER AIR INTO OUR REGION
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WELL DEFINED MID/UPPER LEVEL CIRCULATION ON WATER VAPOR IMAGERY
ACROSS NORTHERN MICHIGAN. THIS CIRCULATION WILL PASS SLOWLY NORTH OF
THE REGION ACROSS CANADA TODAY AND TONIGHT. DRY SLOT OF AIR
NOSING INTO THE REGION EARLY THIS MORNING HAS DIMINISHED THE
PRECIPITATION. ALTHOUGH THERE MAY BE SOME PATCHY DRIZZLE ACROSS
THE REGION. DENSE CLOUD COVER WILL LIKELY HOLD TEMPERATURES
THROUGH DAYBREAK ABOVE FREEZING...THEREFORE ANY FREEZING DRIZZLE
THREAT LOOKS VERY MINIMAL.

THERE WILL BE RENEWED CHANCES FOR PRECIPITATION TODAY AS
APPROACHING SHORT WAVE AND WEDGE OF DEEPER MOISTURE WILL WORK INTO
THE REGION FROM THE SOUTHWEST. THE COMBINATION OF THE
INCREASINGLY MOIST CYCLONIC FLOW AND COLD AIR ALOFT WILL DRIVE AT
LEAST SOME SCATTERED SHOWER TODAY. TEMPERATURES WILL BE BELOW
NORMAL TODAY IN A COLD AIR ADVECTION PATTERN. MOS GUIDANCE HAS
SEEN A WARM BIAS OF LATE BUT RAW NAM12 AND SREF SEEM TO BE DOING
MUCH BETTER AND USED A BLEND...WITH MOST HIGHS IN THE MID 40S.
BREEZY WEST WINDS WILL KEEP APPARENT TEMPERATURES IN THE 30S.

MOISTURE WILL LINGER TONIGHT. INCREASING OVER-LAKE INSTABILITY WILL
GENERATE AN INCREASED POTENTIAL FOR SNOW SHOWER ACTIVITY OVER THE
HIGHER TERRAIN AS 850 MB TEMPERATURES FALL TO NEAR -8C. THERE COULD
BE AN INCH OR TWO ACCUMULATION OVER THE TUG HILL.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ON SUNDAY...SURFACE BASED RIDGING AND DRIER AIR OVER THE CENTRAL
GREAT LAKES AND OHIO VALLEY WILL BUILD ACROSS NEW YORK STATE...WHILE
UPPER LEVEL RIDGING BUILDS ACROSS THE GREAT LAKES REGION. ALL OF
THIS WILL BRING AN END TO ANY LINGERING OROGRAPHICALLY-DRIVEN RAIN
AND SNOW SHOWERS EAST OF THE LAKES DURING THE MORNING...FOLLOWED BY
DRY CONDITIONS AND SOME PARTIAL SUNSHINE AREAWIDE SUNDAY AFTERNOON.
MEANWHILE...STILL-COOL TEMPS ALOFT WILL HELP KEEP SURFACE READINGS A
BIT BELOW AVERAGE FOR ONE MORE DAY...WITH HIGHS GENERALLY RANGING
FROM THE MID 40S TO LOWER 50S.

SUNDAY NIGHT...THE AXIS OF THE UPPER RIDGE WILL BUILD DIRECTLY
ACROSS NEW YORK STATE. AT THE LOWER LEVELS...THE AFOREMENTIONED
SURFACE RIDGE WILL DRIFT EAST INTO NEW ENGLAND...ALLOWING A WARM
FRONT EXTENDING FROM LOW PRESSURE OVER MINNESOTA TO LIFT ACROSS THE
REGION. THIS FEATURE LOOKS RELATIVELY STARVED FOR BOTH MOISTURE AND
LIFT GIVEN THE GREAT DISTANCE BETWEEN IT AND ITS PARENT SURFACE
LOW...AND AS SUCH SHOULD COME THROUGH DRY WITH JUST A TEMPORARY
INCREASE IN CLOUD COVER MARKING ITS PASSAGE. TEMPERATURE-WISE...AN
DEVELOPING SOUTHEASTERLY RETURN FLOW WILL SET UP ACROSS THE REGION
AS THE SURFACE RIDGE DEPARTS TO OUR EAST...AND THIS SHOULD ALLOW FOR
SOMEWHAT MILDER OVERNIGHT LOWS IN THE 35-40 RANGE FROM THE FINGER
LAKES WESTWARD...WHILE AREAS FURTHER EAST WILL SEE SLIGHTLY COLDER
LOWS IN THE UPPER 20S TO LOWER 30S.

ONCE WE GET INTO MONDAY...OUR REGION WILL BE FIRMLY ENTRENCHED
WITHIN THE WARM SECTOR OF THE SURFACE LOW TO OUR WEST. WITH 850 MB
TEMPS CLIMBING TO +7C TO +9C IN THE PRESENCE OF A FAIR AMOUNT OF
SUNSHINE AND A DECENT SOUTHERLY DOWNSLOPE FLOW...TEMPS SHOULD SOAR
TO WELL ABOVE AVERAGE LEVELS ON MONDAY. EXPECT HIGHS TO RANGE
FROM THE UPPER 60S ACROSS THE HIGHER TERRAIN TO THE LOWER 70S ACROSS
THE LAKE PLAINS AND NORMALLY WARMER INTERIOR PORTIONS OF THE FINGER
LAKES...MAKING FOR A VERY NICE MID APRIL DAY.

MONDAY NIGHT AND TUESDAY...THE AFOREMENTIONED SURFACE LOW WILL EJECT
NORTHEASTWARD ACROSS CENTRAL ONTARIO AND NORTHERN QUEBEC...WITH ITS
TRAILING COLD FRONT SLOWLY SAGGING SOUTHWARD INTO OUR REGION OVER
TIME. WHILE THE VARIOUS GUIDANCE PACKAGES STILL SHOW THIS FRONT
PUSHING INTO OUR REGION AT VARYING RATES RANGING FROM THE FASTER
NAM/GFS TO THE SLOWER ECMWF...IN GENERAL ALL APPEAR TO HAVE SLOWED
DOWN THE TIMING OF THE FRONT SINCE YESTERDAY...WHICH MAKES SENSE
GIVEN ITS INCREASINGLY PARALLEL ORIENTATION TO THE UPPER LEVEL FLOW
WITH INCREASING SOUTHWARD EXTENT. WITH THIS IN MIND...HAVE ELECTED
TO SLOW DOWN THE ARRIVAL OF ANY ASSOCIATED PRECIP CHANCES A BIT FOR
BOTH MONDAY NIGHT AND TUESDAY...AS WELL AS BUMP UP TUESDAY/S HIGHS
TO THE MID TO UPPER 60S. THIS STATED...EVEN THESE WARMER READINGS
COULD BE TOO CONSERVATIVE IF THE FRONT ULTIMATELY ARRIVES LATER THAN
PRESENTLY FORECAST...ESPECIALLY IF ITS EVENTUAL TIMING IS MORE ALONG
THE LINES OF THE SLOWER ECMWF...WHICH KEEPS US LARGELY DRY AND WARM
RIGHT THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND ECMWF ARE IN
DECENT AGREEMENT ON SAGGING THE COLD FRONT SOUTH ACROSS OUR REGION
TUESDAY NIGHT AND EARLY WEDNESDAY...WITH SOME IMPROVEMENT THEN
FOLLOWING FOR WEDNESDAY AFTERNOON AS HIGH PRESSURE AND DRIER AIR
BRIEFLY RIDGES SOUTHWARD FROM ONTARIO PROVINCE. ACCORDINGLY...WILL
INDICATE CONTINUED HIGH CHANCE POPS FOR TUESDAY NIGHT...FOLLOWED BY
A NORTH-SOUTH DECREASE IN PRECIP CHANCES ALONG WITH A RETURN TO
SOMEWHAT COOLER TEMPS /IN THE 55-60 DEGREE RANGE/ ON WEDNESDAY.

AFTER THAT...BOTH OF THE ABOVE GUIDANCE PACKAGES INDICATE THAT THE
NEXT PACIFIC-BASED TROUGH WILL GRADUALLY SLIDE EAST FROM THE ROCKIES
TO THE GREAT LAKES THROUGH THE BALANCE OF THE PERIOD...WITH AN
ASSOCIATED SURFACE LOW DEVELOPING ACROSS THE SOUTHERN PLAINS STATES
WEDNESDAY NIGHT...THEN LIFTING ACROSS THE CENTRAL MISSISSIPPI VALLEY
AND GREAT LAKES THURSDAY AND FRIDAY. FOR OUR AREA...THIS PATTERN
WILL LIKELY SPELL A RETURN TO WARMER TEMPERATURES AND RENEWED SHOWER
CHANCES FOR THE LATTER HALF OF THE WORK WEEK...WITH THE DEGREE OF
WARMING AND OVERALL PRECIP POTENTIAL BOTH DEPENDING UPON THE
ULTIMATE TRACK OF THE SURFACE LOW. THE GFS HAS A SLIGHTLY FURTHER
SOUTHEAST TRACK WHICH WOULD SPELL A WETTER AND SLIGHTLY COOLER
OVERALL FORECAST...WHILE THE MORE NORTHWESTERLY ECMWF TRACK WOULD
RESULT A DRIER OVERALL SCENARIO ALONG WITH SOMEWHAT WARMER
TEMPERATURES. THIS FAR OUT...WILL JUST KEEP THINGS SIMPLE FOR NOW
AND INDICATE A GENERAL RETURN TO WARMER TEMPS...ALONG WITH
BROADBRUSH CHANCE POPS BOTH DAYS.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
PRIMARILY LOW END VFR OVERCAST CIGS ACROSS THE AREA OVERNIGHT...
WITH SOME MVFR CONDITIONS ACROSS THE HIGHER TERRAIN INCLUDING
KJHW. WEST SOUTHWEST WINDS WILL GUST TO NEAR 25 KNOTS AT TIMES
ESPECIALLY DOWNWIND OF THE LAKES AND ALONG THE SOUTH SHORE OF LAKE
ONTARIO. A BAND OF MOISTURE OBSERVED ON WATER VAPOR SATELLITE
IMAGERY IS WORKING ACROSS LAKE ERIE. THIS MAY BRING ENOUGH
MOISTURE FOR SOME WIDELY SCATTERED SHOWER ACTIVITY OVERNIGHT.

WINDS AND OVC CONDITIONS TO LINGER INTO SATURDAY. SHOWER ACTIVITY
WILL BECOME MORE WIDESPREAD AS INSTABILITY INCREASES TOWARD THE
AFTERNOON HOURS WITH DAYTIME HEATING AND AN UPPER LEVEL TROUGH
OVERHEAD. SOUTHWEST WINDS WILL ALSO PICK UP MORE SATURDAY AS THE
PRESSURE GRADIENT TIGHTENS OVER THE LOWER LAKES.

OUTLOOK...
SATURDAY NIGHT...VFR/MVFR WITH A CHANCE OF RAIN SHOWERS...AND
POSSIBLE HIGHER ELEVATION SNOW SHOWERS.
SUNDAY...MAINLY VFR.
MONDAY...MAINLY VFR WITH A CHANCE OF RAIN SHOWERS IN THE
AFTERNOON.
TUESDAY AND WEDNESDAY...MVFR/VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A MODEST PRESSURE GRADIENT OVER THE LOWER LAKES WILL RESULT IN
SMALL CRAFT CONDITIONS ON BOTH LAKES THROUGH TODAY AND POSSIBLY
INTO SUNDAY ON LAKE ONTARIO. THE EASTERN END OF LAKE ONTARIO IS
SHOWING LIGHTER WINDS AND LOWER WAVES SO NO ADVISORY NORTH OF
MEXICO BAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR LEZ020-040-041.
         SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR LOZ030.
         SMALL CRAFT ADVISORY UNTIL NOON EDT SUNDAY FOR LOZ042>044.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM EDT
         SUNDAY FOR LOZ045.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Apr 13, 4:17 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT SAT APR 13 2013

NYZ001>008-010>014-019>021-085-140930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-140930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
April 13, 5:00 AM EST to April 14, 2:00 AM EST
Where
Monroe County, 1.72 mi ESE of Churchville to 2.09 mi S of East Bergen
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.089, -77.869

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445854.